Statins side effects: List of all sensations which may be caused by the drug

This Morning: Dr Chris reveals grapefruit can affect statins

We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info

Statins are effective at lowering cholesterol and protecting against a heart attack and stroke, although they may lead to side effects for some people. What are all the possible sensations a person may experience from taking the drug?

In a study published in the National Library of Health, a generalised sensation of coldness following statin use was analysed.

The study presented a case of a 60-year-old man who began feeling a cold sensation after taking rosuvastatin.

The man experienced a continuous sensation of coldness and had to wear extra pairs of socks and cover himself with blankets even during the summertime.

The abnormal sensation persisted for the 26 months during which he was treated with rosuvastatin and disappeared within a week after discontinuing treatment.   

Read More: Best supplements: Cinnamon to lower blood sugar

In another study published in the US National Library of Medicine National Institutes of Health, the side effects of statins in the oral cavity were looked at.

The study’s objective was to analyse the side effects of statins in the mouth cavity and to analyse the symptoms after interruption of the treatment.

Symptoms pertaining to the oral cavity from statin use included dry mouth patients, itchiness, bitterness in the mouth and cough.

The NHS added that any muscle pain, tenderness or weakness that can’t be attributed to physical work needs to be brought to your doctor’s attention.

“Your doctor may carry out a blood test to measure a substance in your blood called creatine kinase (CK),” the NHS added.

Should the results show that the CK levels are five times their normal level, you may be advised to stop taking the statins.

Alternatively, the dosage or brand of statin you are taking might be altered.

Common symptoms can include:

  • Headache
  • Dizziness
  • Feeling sick
  • Feeling unusually tired or physically weak
  • Digestive system problems, such as constipation, diarrhoea, indigestion or farting
  • Sleep problems
  • Low blood platelet count

Statins include atorvastatin (Lipitor), fluvastatin (Lescol XL), lovastatin (Altoprev), pitavastatin (Livalo), pravastatin (Pravachol), rosuvastatin (Crestor, Ezallor) and simvastatin (Zocor, FloLipid).

Having too much cholesterol in the blood increases your risk of heart attacks and strokes.

Statins block a substance your liver needs to make cholesterol. This causes your liver to remove cholesterol from your blood.

If you think you’re experiencing side effects from statins, talk to your doctor to see if a change of dosage or even a different type of medication might be helpful.
Source: Read Full Article